Hail, Union
- When
- August 3, 2:15 PM MST to 2:20 PM MST
- Where
- Union County, 19.43 mi NE of Des Moines
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.940, -103.560
Penny size hail 20 miles northeast of Des Moines.
A weak back door frontal boundary pushed southwest and stalled over the northeast plains of New Mexico. This boundary interacted with abundant moisture and instability over the area to produce numerous showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak back door frontal boundary pushed southwest and stalled over the northeast plains of New Mexico. This boundary interacted with abundant moisture and instability over the area to produce numerous showers and thunderstorms. Some of these thunderstorms were strong to severe with torrential rainfall and hail. Heavy rainfall over a large portion of northern Colfax and Union counties drained through Dry Cimarron Creek and produced a near historical rise on the Cimarron River at Kenton, Oklahoma. The river gauge reported a peak stage of 21.47 feet and peak discharge of 19,800 cubic feet per second. This was the 3rd highest crest on record falling behind 21.62 feet on June 25, 1977 and the record of 22.32 feet on October 17, 1965.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 2:02 PM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 PM MDT SAT AUG 3 2013 .DISCUSSION... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM MDT... LAPS SURFACE ANALYSIS INDICATES ABUNDANT MOIST INSTABILITY ACROSS THE NE CORNER OF NM AND THE LATEST RADAR/SATELLITE TRENDS CONCUR. A COUPLE SEVERE TSTORM WARNINGS ALREADY ISSUED AND A WATCH IS IN EFFECT FOR COLFAX AND UNION COUNTIES. FARTHER WEST THERE IS WEAK INSTABILITY AND SUFFICIENT MOISTURE FOR AT LEAST TERRAIN DOMINATED CONVECTION. STORM MOTIONS WILL BE TO THE NE NEAR 20KTS SO WHILE COVERAGE MAY BE ISOLD ACTIVITY MAY MAKE IT INTO THE CENTRAL VALLEY DURING THE EARLY EVENING. AFTER SUNSET HOWEVER ACTIVITY IS LIKELY TO TAPER OFF DRAMATICALLY AS INDICATED BY LATEST RUC/HRRR MODELS. THE NE WILL STAY BUSY WITH OUTFLOW DOMINATED STORMS AND UPSLOPE FLOW CONTINUING TO IMPACT THE AREA. THE TREND NOW FOR SUNDAY AND MONDAY IS FOR THE UPPER HIGH TO NUDGE FARTHER WEST TOWARD NM. SEVERAL DAYS AGO THIS WAS ACTUALLY THE CASE BUT MODELS TRENDED FARTHER EAST INTO TEXAS. WELL NOW THE RIDGE IS BACK AND LOOKS STRONGER WITH H5 HEIGHTS NEAR 593DM. THIS WILL CHOKE THE THETA-E RIDGE AXIS WITH MOISTURE RECYCLING THE DOMINANT MODE FOR CONVECTION. LOWERED POPS A BIT FIRST FEW PERIODS AND INCREASED TEMPS. SREF AND GFS ENSEMBLE SHOW AN UPPER LOW WILL DEVELOP SOUTHWARD DOWN THE WEST COAST THROUGH TUESDAY AND SHOVE THE UPPER HIGH BACK EAST INTO TEXAS. THIS WILL ALLOW A POTENTIAL MONSOON BURST TO SLIDE NORTH OUT OF MEXICO. A SERIES OF WEAK UPPER VORT IMPULSES TRANSLATE EAST AHEAD OF THE MAIN UPPER WAVE AND POTENTIALLY KICK OFF A VERY ACTIVE PERIOD WEDNESDAY THROUGH FRIDAY FOR CENTRAL AND EASTERN NM. TEMPS WILL ALSO TREND BACK SLIGHTLY BELOW NORMAL IN THIS PATTERN. GUYER && .FIRE WEATHER... THERE HAS BEEN A DOWNTICK IN CONVECTIVE COVERAGE ACROSS CENTRAL AND WESTERN AREAS TODAY...AND THIS IS EXPECTED TO CONTINUE THROUGH SUNDAY DUE TO A LOBE OF A HIGH PRESSURE SYSTEM EXTENDING WESTWARD OVER SOUTHERN NM FROM TX. ON THE OTHER HAND...THE NORTHERN MOUNTAINS AND NE WILL CONTINUE TO BE A HOT BED FOR CONVECTION THIS AFTERNOON INTO TONIGHT DUE TO A BACK DOOR COLD FRONT THAT HAS DIPPED INTO THE NE. THIS FRONT SHOULD BACK OUT OF THE NORTHEAST BY SUNDAY MORNING...BUT MODELS CONTINUE TO TARGET THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN FOR THE BEST CHANCE OF WETTING PRECIPITATION ON SUNDAY AFTERNOON AND EVENING. AN UPTICK IN WETTING PRECIPITATION COVERAGE IS EXPECTED TO BEGIN MONDAY ACROSS CENTRAL...WESTERN AND NORTHERN AREAS...AS THE 500 MB HIGH PRESSURE SYSTEM WEAKENS SOME AND ITS WESTERN LOBE YIELDS TO A SERIES OF WEAK WAVES THAT ARE EXPECTED TO DRIFT NORTHWARD OUT OF MEXICO WITHIN THE MONSOON MOISTURE PLUME. THIS UPTICK SHOULD CONTINUE INTO TUESDAY AS UPPER LEVEL TROUGH IN THE WESTERLIES DROPS SOUTHEASTWARD THROUGH THE CENTRAL ROCKIES AND CLIPS NE NM TUESDAY NIGHT. IN THE WAKE OF THE TROUGH IN THE WESTERLIES...DRIER AIR WILL FILTER INTO CENTRAL AND WESTERN NM RESULTING IN A POTENTIALLY SIGNIFICANT DECREASE IN CONVECTIVE COVERAGE BEGINNING WEDNESDAY. HOWEVER...MODELS PROG THE UPPER TROUGH TO SEND A BACK DOOR COLD FRONT GRADUALLY SOUTHWARD INTO THE EASTERN PLAINS TUESDAY NIGHT. THIS FRONT IS EXPECTED TO SERVE AS A FOCUS FOR CONVECTION ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...AND ESPECIALLY ALONG AND EAST OF THE SANGRE DE CRISTO MOUNTAINS...WEDNESDAY AND WEDNESDAY NIGHT. UNDER NW FLOW ALOFT...SOME OF THE STORMS ACROSS THE PLAINS COULD BE QUITE STRONG WEDNESDAY AFTERNOON AND EVENING. THE FRONT SHOULD LOSE ITS DEFINING CHARACTERISTICS BY THU AND S/SE FLOW WILL RETURN TO THE PLAINS AS A BROAD UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER THE N CA COAST. WESTERN AREAS MAY STILL BE A BIT DRY THURSDAY...BUT LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL BENEFIT FROM BETTER MOISTURE FOR THUNDERSTORMS BECAUSE OF THE S/SE FLOW. THE PLAINS WILL CONTINUE TO HAVE A BETTER CHANCE FOR THUNDERSTORMS FRI...AND THERE IS SOME INDICATION IN LONGER RANGE MODELS THAT WESTERN AREAS MAY SEE AN UP TICK IN CONVECTION AS WAVES BEGIN TO SHIFT NORTHWARD OUT OF MEXICO AGAIN. TEMPERATURE-WISE...THROUGH TUESDAY HIGHS WILL GENERALLY VARY FROM NEAR AND A LITTLE BELOW NORMAL IN CENTRAL AND WESTERN AREAS...AND A FEW TO 6 DEGREES ABOVE NORMAL ACROSS THE EAST. THE COLD FRONT DROPPING INTO THE PLAINS TUESDAY NIGHT IS EXPECTED TO COOL EASTERN READINGS NEAR AND BELOW NORMAL AS WELL THROUGH THE END OF THE WEEK. 44 && .AVIATION... 18Z TAF CYCLE SCT-ISOLD TS ARE EXPECTED THIS AFTERNOON AND EVENING...EXCEPT FOR PERIODS OF NMRS COVERAGE ACROSS THE N MTS AND NE WHERE A BACK DOOR COLD FRONT HAS ENTERED THE STATE. SPOTTIER ACTIVITY IS EXPECTED ACROSS THE SE PLAINS. STORMS WILL TEND TO PRODUCE WETTER VARIETY MICROBURSTS WITH ERRATIC WIND GUSTS GENERALLY UP TO 45 KT. AN EXCEPTION WILL BE E OF THE SANGRE DE CRISTO MTS WHERE SOME CELLS MAY TURN SEVERE WITH LARGE HAIL AND WIND GUSTS OVER 50 KT THIS AFTN/EVENING. MT OBSCURATIONS ARE EXPECTED FROM PERIODS OF HEAVIER RAIN. ANY SHOWERS AND STORMS THAT LINGER AFTER MIDNIGHT SHOULD FAVOR LOCATIONS ALONG AND E OF THE N MTS...WHERE THE BACK DOOR COLD FRONT SHOULD LINGER. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 65 91 65 92 / 20 20 20 20 DULCE........................... 54 84 54 86 / 20 20 30 40 CUBA............................ 55 88 56 86 / 30 20 30 30 GALLUP.......................... 58 85 58 84 / 20 20 20 30 EL MORRO........................ 54 80 54 78 / 20 30 30 40 GRANTS.......................... 58 85 58 82 / 30 20 30 30 QUEMADO......................... 57 81 56 80 / 20 30 30 30 GLENWOOD........................ 60 88 60 85 / 20 20 30 20 CHAMA........................... 50 76 51 76 / 30 30 30 50 LOS ALAMOS...................... 60 82 61 82 / 30 20 30 30 PECOS........................... 58 79 59 78 / 40 30 40 30 CERRO/QUESTA.................... 54 79 55 79 / 30 30 30 40 RED RIVER....................... 47 71 48 71 / 60 60 40 60 ANGEL FIRE...................... 46 75 47 75 / 60 50 40 50 TAOS............................ 54 84 55 84 / 20 20 30 30 MORA............................ 54 77 56 78 / 60 40 40 30 ESPANOLA........................ 61 87 61 87 / 20 10 30 20 SANTA FE........................ 61 84 60 82 / 20 20 30 30 SANTA FE AIRPORT................ 62 87 62 86 / 20 20 30 30 ALBUQUERQUE FOOTHILLS........... 68 89 68 86 / 20 10 30 20 ALBUQUERQUE HEIGHTS............. 69 90 69 88 / 20 10 30 10 ALBUQUERQUE VALLEY.............. 68 92 69 90 / 20 5 30 10 ALBUQUERQUE WEST MESA........... 67 94 68 92 / 20 10 30 20 LOS LUNAS....................... 66 90 66 88 / 20 10 30 20 RIO RANCHO...................... 66 94 67 92 / 20 10 30 20 SOCORRO......................... 67 97 67 94 / 20 10 30 10 SANDIA PARK/CEDAR CREST......... 61 86 61 83 / 30 30 30 30 TIJERAS......................... 62 88 62 85 / 20 20 30 20 MORIARTY/ESTANCIA............... 59 86 59 84 / 30 20 30 20 CLINES CORNERS.................. 61 82 61 82 / 50 40 30 20 GRAN QUIVIRA.................... 62 84 61 84 / 30 20 30 20 CARRIZOZO....................... 66 90 65 89 / 20 20 20 10 RUIDOSO......................... 58 81 57 80 / 50 40 30 20 CAPULIN......................... 57 82 57 83 / 60 40 40 30 RATON........................... 58 86 59 87 / 60 40 30 30 SPRINGER........................ 59 87 59 87 / 60 30 30 20 LAS VEGAS....................... 57 82 58 82 / 60 30 30 30 CLAYTON......................... 66 89 67 91 / 60 20 20 20 ROY............................. 64 87 63 87 / 60 30 30 20 CONCHAS......................... 70 94 69 93 / 60 20 20 10 SANTA ROSA...................... 68 92 68 91 / 50 20 20 10 TUCUMCARI....................... 72 98 72 98 / 50 10 10 5 CLOVIS.......................... 68 93 67 94 / 20 5 5 5 PORTALES........................ 68 93 67 95 / 20 5 5 5 FORT SUMNER..................... 70 93 70 94 / 30 5 10 5 ROSWELL......................... 71 97 70 97 / 10 5 5 5 PICACHO......................... 64 91 63 89 / 20 10 20 10 ELK............................. 60 84 59 82 / 30 30 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 539 AM MDT SAT AUG 3 2013 NMZ501>540-041145- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 539 AM MDT SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. STRONG WIND GUSTS TO 60 MPH ALONG WITH LARGE HAIL ARE POSSIBLE. SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY ACROSS MUCH OF WESTERN...NORTHERN AND CENTRAL NEW MEXICO. LOCALLY HEAVY RAINFALL WILL CREATE HIGH RUNOFF POTENTIAL AND THE RISK OF FLASH FLOODING...ESPECIALLY OVER RECENT FOREST FIRE BURN SCARS. FAVORED AREAS FOR THE HEAVIEST RAINFALL ARE EXPECTED OVER THE WESTERN AND NORTHERN MOUNTAINS AS WELL AS THE NORTHEAST HIGHLANDS AND PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING SUNDAY THROUGH MID WEEK NEXT WEEK AS PLENTY OF MONSOON MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE STATE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING FOR FAR NORTHEAST NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS IN UNION COUNTY. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 144 PM MDT SAT AUG 3 2013 NMZ530-032045- UNION COUNTY- 144 PM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY THROUGH 245 PM MDT... AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF MOUNT DORA...OR ABOUT 20 MILES WEST OF CLAYTON...MOVING EAST NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY DOWNPOURS. AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT DORA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3656 10318 3629 10320 3636 10364 3654 10362 TIME...MOT...LOC 1943Z 274DEG 8KT 3645 10352 KJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT SAT AUG 3 2013
NMZ527-530-032100-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
208 PM MDT SAT AUG 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 300 PM MDT...
AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BRANSON...OR ABOUT 15 MILES
NORTHEAST OF DES MOINES...MOVING EAST AT 10 MPH. OTHER STRONG STORMS
WERE LOCATED JUST NORTHEAST OF FOLSOM AND 15 MILES NORTHWEST OF
CAPULIN...ALSO MOVING EAST AT AROUND 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN UNION COUNTY TO INCLUDE PORTIONS OF STATE ROAD 72...325...
AND 456.
THE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3688 10322 3668 10404 3698 10424 3700 10418
3701 10411 3701 10346
TIME...MOT...LOC 2005Z 211DEG 6KT 3696 10373
KJThe Pueblo radar (KPUX), 178 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Penny size hail 20 miles northeast of Des Moines.
Nickel size hail 2 miles north northwest of Hayden.
Damage reported to several trees, some fence, and sections of Ridge Road near Travecere Road from flash flooding on nearby Travecere Creek.
State highway 406 between mile marker 18 and 19 is impassible.
Nickel size hail 7 miles south southwest of Yates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457956, 457957, 458554, 457955, 457958.